Kentucky, 2019

Hail in Kentucky, May 23, 2019

May 23, 2019 · NWS ILN · 5 events in 3 counties and zones

Scattered thunderstorms developed during the afternoon and evening hours along a cold front pushing south across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon and evening hours along a cold front pushing south across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 12:49 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 23, 12:49 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
149 PM EDT Thu May 23 2019

.SYNOPSIS...
Scattered showers and thunderstorms will be possible this
afternoon into this evening as a cold front moves south through
the region. The cold front will then stall near the Ohio River
by Friday morning. This front will slowly dissipate which will
result in the return of early summer like weather for the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Much of the region has been temporarily worked over by a now
weakened MCS now south and east of the area. A cluster of
showers/storms will move across the Ohio River Valley through
early afternoon. Thereafter, we should recover with MLCAPES
pushing around 1500 J/kg ahead of a cold front moving into the
region from the northwest. Latest CAMs suggest that scatter
shower/thunderstorms development will be greatest across the
southern half of the CWFA, particularly near the Ohio River.
With moderate instability and moderate shear, a few severe
thunderstorms will be possible later this afternoon into this
evening. Damaging winds and large hail would be the primary
severe weather threats.

Winds will strengthen and gust up to 30 mph this afternoon.
Temperatures should recover to the upper 70s to mid 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Storms may continue into the evening near the Ohio River.
Additional activity may develop along a cold front pushing south
into the forecast area. This will bring a brief chance of storms
to central Ohio before instability diminishes. The front will
continue south through the night and stall in the far southern
part of the forecast area. The western end of the boundary will
extend northwest connecting up to a low in the midwest. Showers
and thunderstorms may develop along the front on Friday. Given
the frontal position, the greatest chance is in the Tri-State.
With the boundary in the area, there will be a reasonable
gradient in temperatures. Lows will range from the mid 50s to
mid 60s with highs in the mid 70s to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A warm and mostly dry Friday night will be in place with low
temperatures only dropping down into the 60s.  Thunderstorms are
expected to develop during the day on Saturday with a greater chance
for thunderstorm development near and north of Interstate 70.  There
is the potential that some of these storms across this area will
produce damaging winds and large hail.

With a frontal boundary in the vicinity on Sunday expect additional
showers and thunderstorms to move across the region.  This
precipitation has the potential to be a little more widespread and
therefore high temperatures will range from the upper 70s to middle
80s across the region.

Additional thunderstorms are possible on Monday as a disturbance
moves across the area.  Storm chances will be a little more isolated
for Tuesday before a more pronounced system on Wednesday brings
gusty winds and additional thunderstorm chances to the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A cold front will move southeast into our region this afternoon
and evening. An embedded disturbance in the mid level flow aloft
will combine with the advancing front and diurnal instability to
bring scattered showers and thunderstorms. Activity is expected
to wane this evening. VCTS/CB has been placed at all sites for a
period except KDAY. Brief MVFR ceilings and IFR visibilities can
be expected with storms.

For the overnight period, although the front will eventually lay
out west to east along the Ohio River, weak return flow aloft
will occur up and over the boundary late. This will bring a low
chance of a shower/storm west of KCVG/KLUK late.

On Friday, a mid level ridge will slowly build northward into
the Ohio Valley. Old frontal boundary will slowly pivot
northeast as a warm front during the day. There could be a low
chance of a shower/storm across the western forecast area
through early afternoon near the advancing boundary. Thereafter,
mixing may reduce the weak ascent, allowing convection to wane,
despite peak heating.

OUTLOOK...Thunderstorms possible at times Saturday through
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...
LONG TERM...Novak
AVIATION...Hickman
Hazardous weather outlook, May 23, 11:47 AM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1247 PM EDT Thu May 23 2019

INZ066-OHZ055-056-063>065-070>072-074-241100-
Franklin IN-Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Butler-
Warren-Clinton-Hocking-
1247 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are expected this afternoon into
this evening. A few strong to severe storms will be possible.
Damaging winds and large hail will be the primary severe weather
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for strong to severe thunderstorms Saturday
afternoon and evening. Damaging winds and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activiation may be needed this afternoon and evening.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-241100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
1247 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are expected this afternoon into
this evening. A few strong to severe storms will be possible.
Damaging winds and large hail will be the primary severe weather
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-241100-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery-
Greene-
1247 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for strong to severe thunderstorms Saturday
afternoon and evening. Damaging winds and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 11:33 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1233 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     TSTM WND DMG     6 NW HUBER HEIGHTS      39.92N 84.18W
05/23/2019                   MONTGOMERY         OH   NEWSPAPER

            ONE TREE DOWNED NEAR OLD SPRINGFIELD ROAD AND FROST ROAD.

0714 AM     TSTM WND DMG     5 NNW DOWNTOWN DAYTON   39.83N 84.22W
05/23/2019                   MONTGOMERY         OH   NEWSPAPER

            ONE TREE DOWNED ON BRANTFORD ROAD.

0718 AM     TSTM WND DMG     1 NNW DOWNTOWN DAYTON   39.77N 84.20W
05/23/2019                   MONTGOMERY         OH   NEWSPAPER

            ONE TREE DOWNED ON A HOUSE ON FIVE OAKS AVENUE.

&&

HATZOS
Special weather statement, May 23, 2:10 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
310 PM EDT Thu May 23 2019

INZ080-KYZ089-090-231945-
Switzerland IN-Carroll KY-Gallatin KY-
310 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT SWITZERLAND...CARROLL AND
WESTERN GALLATIN COUNTIES UNTIL 345 PM EDT...

At 309 PM EDT, radar indicated a strong thunderstorm near Carrollton,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Carrollton, Vevay, Warsaw, Florence, Kentucky Speedway, Glencoe,
Ghent, Sparta, Prestonville, Brooksburg, Center Square, Braytown,
Langstaff, Locust, Markland, Moorefield, Quercus Grove and Mount
Sterling.

This includes I-71 in Kentucky between mile markers 44 and 62.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8526 3873 8524 3870 8522 3869 8520
      3885 8520 3889 8488 3874 8482 3863 8502
      3864 8525 3873 8533 3874 8533
TIME...MOT...LOC 1909Z 265DEG 31KT 3876 8523

Hatzos
Special weather statement, May 23, 2:39 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
339 PM EDT Thu May 23 2019

KYZ094-232015-
Owen KY-
339 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OWEN COUNTY UNTIL 415
PM EDT...

At 339 PM EDT, radar indicated a strong thunderstorm 8 miles east of
New Castle, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Owenton, Corinth, Monterey, Gratz, Elk Lake, Beechwood, New Columbus,
Harmony, Elmer Davis Lake and Natlee.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3838 8490 3842 8488 3843 8493 3846 8491
      3846 8493 3843 8494 3843 8495 3847 8496
      3851 8503 3850 8499 3852 8498 3856 8469
      3854 8467 3853 8467 3852 8464 3849 8463
      3847 8458 3837 8471 3835 8483
TIME...MOT...LOC 1939Z 253DEG 29KT 3843 8501

Hatzos

The radar

The Louisville radar (KLVX), 116 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Carroll

When
May 23, 2:40 PM EST to 2:42 PM EST
Where
Carroll County, 2.93 mi NW of Sanders
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.682, -84.966

The hail fell on Interstate 71 near the Carroll and Gallatin County line.

Hail, Gallatin

When
May 23, 2:50 PM EST to 2:52 PM EST
Where
Gallatin County, 2.54 mi W of Glencoe
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
38.716, -84.867

Hail, Campbell

When
May 23, 5:02 PM EST to 5:04 PM EST
Where
Campbell County, 1.75 mi WSW of Southgate
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.040, -84.480

Hail, Campbell

When
May 23, 5:05 PM EST to 5:07 PM EST
Where
Campbell County, 1.75 mi WSW of Highland Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -84.480

Hail, Campbell

When
May 23, 5:05 PM EST to 5:07 PM EST
Where
Campbell County, Highland Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -84.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817206, 817208, 817212, 817213, 817214.